Massachusetts, 2014Tornado and Flash Flooding in Massachusetts, August 31, 2014
August 31, 2014 · NWS BOX · 4 events in 2 counties and zones
An upper level disturbance moved across New England in the evening. This combined with warm humid air and breaks of sunshine led to developing showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $203,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across New England in the evening. This combined with warm humid air and breaks of sunshine led to developing showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 31, 6:39 PM EST, 21 minutes earlier.
Area forecast discussion, Aug 31, 6:39 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
739 PM EDT SUN AUG 31 2014
.SYNOPSIS...
A WARM HUMID FLOW WILL CONTINUE ACROSS NEW ENGLAND THROUGH
TUESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS FROM TIME TO
TIME. A COLD FRONT WILL MOVE THROUGH TUESDAY NIGHT THEN WARM BUT
LESS HUMID WEATHER WILL FOLLOW FOR WEDNESDAY THROUGH FRIDAY.
ANOTHER COLD FRONT MAY BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
NEXT SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
730 PM UPDATE...
MOST UNSTABLE CAPE VALUES CONTINUE TO PLUMMET THIS EVENING...
HAVING DIMINISHED 400-600 J/KG WITHIN THE PAST 3 HOURS. WITH
VALUES OF 500-1000 J/KG STILL...CANNOT RULE OUT THE POSSIBILITY OF
ISOLATED THUNDERSTORMS FOR THE NEXT FEW HOURS. DESPITE THE
RELATIVELY LOW INSTABILITY...THERE IS DECENT EFFECTIVE BULK SHEAR
OF 30-40 KT TO MAXIMIZE IT. WE ARE NOT EXPECTING WIDESPREAD
SEVERE WEATHER THIS EVENING. RATHER THE MAIN THREATS WILL BE
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. THOSE WITH PLANS
OUTDOORS THIS EVENING SHOULD GO INSIDE IMMEDIATELY IF
THUNDERSTORMS APPROACH YOUR PARTICULAR REGION. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE IN THE POTENTIAL LIGHTNING STRIKE ZONE.
OTHERWISE...ONLY MINOR TWEAKS NEEDED TO THE FORECAST THIS
EVENING. 31/20Z HRRR APPEARED TO HAVE A GOOD HANDLE ON THE TIMING
FOR CONVECTION...SO LEANED HEAVILY UPON IT FOR NEAR TERM RAINFALL
CHANCES.
PREVIOUS DISCUSSION...
CONVECTION FIRING ACROSS EASTERN PA AND NJ AND SE NY IN AXIS OF
SBCAPES 1500-2000 J/KG. CLOSER TO HOME...SBCAPES 500-1000 J/KG BUT
THERE ARE BREAKS DEVELOPING IN THE CLOUDS ACROSS SNE SO FURTHER
DESTABILIZATION IS LIKELY. HI-RES GUIDANCE CONTINUES TO POINT TO A
LATE SHOW WITH CONVECTION 21-00Z AS MID LEVEL SHORTWAVE MOVES IN
FROM THE WEST. PWATS ALREADY NEAR 2" AND EXPECTED TO PEAK AROUND
2.25" TOWARD 00Z SO HEAVY RAINFALL AND LOCALIZED FLASH FLOODING OF
URBAN AND POOR DRAINAGE AREAS IS THE PRIMARY THREAT. 0-6KM SHEAR
APPROACHING 40 KT IN THE WEST SO POTENTIAL EXISTS FOR A FEW STRONG
TO PERHAPS SEVERE TSTMS WITH DAMAGING WIND GUSTS ALSO A CONCERN IF
FURTHER DESTABILIZATION OCCURS.
MAIN FOCUS FOR CONVECTION WILL INITIALLY BE IN THE INTERIOR...BUT
EXPECT AT LEAST A FEW SHOWERS/TSTMS IN A WEAKENED STATE TO MAKE
IT TO THE COASTAL PLAIN LATER THIS EVENING AS SHORTWAVE MOVES
THROUGH. WHILE INSTABILITY WANES TONIGHT...THERE IS STILL
SOME SBCAPE AND HIGH KI VALUES TO SUPPORT CONVECTION. THE COLUMN
WILL WILL BEGIN TO DRY FROM THE N LATE TONIGHT ACROSS N ZONES.
AREAS OF STRATUS AND PATCHY FOG EXPECTED TO DEVELOP OVERNIGHT. IT
WILL BE A WARM AND HUMID NIGHT WITH MINS 65 TO AROUND 70 DEGREES.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
MONDAY...
WARM AND HUMID AIRMASS CONTINUES ACROSS THE REGION WITH WEAK SFC
BOUNDARY/FRONT DRAPED ACROSS FAR N NEW ENG. PWATS DECREASE BELOW
1.5" ACROSS THE N BUT TROPICAL PLUME WITH PWATS NEAR 2" WILL
PERSIST IN THE SOUTH. AIRMASS DESTABILIZES AGAIN WITH SBCAPES
1000-1500 J/KG. SCT SHOWERS/TSTMS EXPECTED TO
REDEVELOP...ESPECIALLY ALONG AND SOUTH OF THE MASS PIKE WHERE
DEEPER MOISTURE IS PRESENT IN THE RIGHT ENTRANCE REGION OF THE
UPPER JET. 0-6KM SHEAR IS CONSIDERABLY WEAKER SO SEVERE WX NOT
ANTICIPATED. HEAVY RAINFALL IS THE MAIN THREAT IN HIGH PWAT
AIRMASS. TEMPS WILL REACH LOW TO MID 80S AGAIN...COOLER S COAST.
DEWPOINTS 70+ SO VERY HUMID.
MONDAY NIGHT...
COLUMN MOISTURE GRADUALLY DECREASES THROUGH THE NIGHT. SOME
LINGERING CONVECTION POSSIBLE IN THE EVENING ALONG THE S
COAST...OTHERWISE MAINLY DRY WEATHER. AREAS OF STRATUS AND FOG
WILL LIKELY REDEVELOP OVERNIGHT. ANOTHER HUMID NIGHT.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
OVERVIEW AND MODEL PREFERENCES...
BROAD RIDGING REMAINS THE DOMINATE FEATURE ACROSS THE EASTERN USA
THROUGH MOST OF THIS FORECAST PERIOD. THIS IS MORE TYPICAL FOR THE
MIDDLE OF SUMMER RATHER THAN EARLY SEPTEMBER. EARLY IN THIS
PERIOD...THERE WILL BE A COUPLE OF FAST MOVING SYSTEMS IN THE BROAD
NORTHERN STREAM THAT WILL AFFECT OUR REGION. THIS STRONG RIDGE
FINALLY BECOMES ESTABLISHED AROUND MID WEEK ACROSS THE SOUTHERN
USA...WITH WARM BUT DRY CONDITIONS THROUGH THE END OF THIS WEEK.
SOME QUESTIONS AS TO WHEN THE RIDGING MAY BREAK DOWN...AS MODEL
SOLUTIONS LATE IN THE RUN TRY TO BREAK DOWN THE RIDGE WHILE BRINGING
A MID-LEVEL CUTOFF LOW ACROSS NORTH CENTRAL CANADA INTO NORTHERN
QUEBEC.
OVERALL...HAVE FAIRLY GOOD CONFIDENCE WITH MOST OF THIS FORECAST...
THOUGH SOME QUESTIONS WITH POSSIBLE CHANGES IN THE STEERING PATTERN
OVER THE NORTHERN TIER LATE THIS WEEK. HAVE LEANED TOWARD A BLEND OF
AVAILABLE GUIDANCE INTO FRIDAY...THEN PUSHED TOWARD A BLEND OF THE
ECENS AND GEFS MEANS WHICH SHOWED A SLOWER BREAKDOWN OF THE RIDGING
ACROSS THE REGION...WITH LOWER CONFIDENCE IN THE DETAILS OF
THIS FORECAST FOR THIS WEEKEND.
DAILIES...
TUESDAY...
ANOTHER FRONTAL SYSTEM STEADILY WORKS ITS WAY ACROSS OUT OF NY
STATE...THOUGH SOME TIMING ISSUES IN PLACE AMONGST THE OPERATIONAL
MODEL SUITE. KEPT CHANCE POPS ACROSS SOUTHWEST NH/WESTERN MA AROUND
MIDDAY. THEN PUSHED THIS FRONT....AND THE CORRESPONDING INCREASED
RAINFALL CHANCES...EAST THROUGH THE EVENING AND OVERNIGHT HOURS.
THIS TIMING MAY STILL BE TOO FAST.
WEDNESDAY...EXPECTING DRIER AIR TO SLOWLY ARRIVE DURING THE DAY ON
LIGHT WEST WINDS. HIGH PRESSURE WILL BUILD OUT OF THE APPALACHIANS.
TEMPERATURES WILL REMAIN WARM FOR THIS TIME OF YEAR...WITH A GENERAL
WEST WIND FLOW THROUGHOUT THE LAYER. COULD SEE SOME SHOWERS LINGER
ACROSS CAPE COD AND THE ISLANDS DURING THE EARLY MORNING HOURS.
THURSDAY AND FRIDAY...EXPECTING DRY AND MILD CONDITIONS CONTINUING
WITH DEWPOINTS FALLING INTO THE 50S...THOUGH AROUND 60 ALONG THE
IMMEDIATE COAST. CENTER OF HIGH PRESSURE SHIFTS OFFSHORE...RESULTING
AND LIGHT SOUTHWEST WINDS. THIS SHOULD MEAN SLIGHT ABOVE NORMAL
TEMPERATURES AWAY FROM THE IMMEDIATE COASTS.
SATURDAY AND SUNDAY...LOTS OF QUESTIONS DURING THIS TIMEFRAME...
MAINLY DUE TO TIMING ISSUES OF A COLD FRONT. KEPT MENTION OF CHANCE
POPS AS A COLD FRONT TRIES TO CROSS SOUTHERN NEW ENGLAND THIS
WEEKEND. LOW CONFIDENCE WITH THIS FEATURE. HIGH PRESSURE SHOULD
EVENTUALLY RETURN LATER SUNDAY.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH MONDAY NIGHT/...HIGH CONFIDENCE IN TRENDS BUT
LOWER CONFIDENCE IN PRECISE DETAILS AND TIMING.
TONIGHT...CONVECTION MAY LINGER TONIGHT AND MOVE ACROSS THE
COASTAL PLAIN BEFORE DIMINISHING. AREAS OF STRATUS AND PATCHY FOG
EXPECTED TO DEVELOP AND EXPAND ACROSS THIS REGION...BUT HIGHEST
PROBABILITY NEAR THE S COAST. EXACT TIMING UNCERTAIN FARTHER
INLAND...BUT SEVERAL SITES ALONG THE IMMEDIATE SOUTH COAST ALREADY
SOCKED IN.
MONDAY...MVFR/IFR CIGS/VSBYS MAY LINGER MOST OF THE DAY ALONG THE
SOUTH COAST...BUT IMPROVING TO VFR IN THE INTERIOR AND ESPECIALLY
FAR N AREAS AS DRIER AIR MOVES IN FROM THE N. SCT SHOWERS/TSTMS
EXPECTED TO DEVELOP WITH BRIEF MVFR/IFR POSSIBLE IN ANY TSTMS.
MONDAY NIGHT...AREAS OF IFR STRATUS AND FOG EXPECTED TO REDEVELOP
BUT UNCERTAINTY ON AREAL EXTENT. A FEW SHOWERS/TSTM MAY LINGER
INTO THE EVENING ALONG THE SOUTH COAST.
KBOS TERMINAL...HIGH CONFIDENCE IN TAF REGARDING TRENDS BUT LOWER
CONFIDENCE ON PRECISE DETAILS AND TIMING.
KBDL TERMINAL...HIGH CONFIDENCE IN TAF REGARDING TRENDS BUT LOWER
CONFIDENCE ON PRECISE DETAILS AND TIMING.
OUTLOOK...TUESDAY THROUGH FRIDAY...
TUESDAY...MODERATE CONFIDENCE.
MVFR-IFR VSBYS THROUGH AROUND 14Z IN PATCHY FOG...THEN BRIEF
PERIOD OF VFR. MAY SEE PERIODS OF MVFR IN SCT SHOWERS/TSTMS
ESPECIALLY INLAND DURING THE AFTERNOON/EVENING. PRECIP SHOULD
TAPER OFF AFTER MIDNIGHT. PATCHY FOG RETURNS AFTER 05Z-06Z WITH
MVFR-IFR VSBYS IN NORMALLY PRONE INLAND LOCATIONS.
WEDNESDAY THROUGH FRIDAY...MODERATE CONFIDENCE. EXPECTING MAINLY VFR
CONDITIONS AS HIGH PRESSURE BUILDS IN. LOCAL MVFR-IFR VSBYS AND CIGS
IN LATE NIGHT PATCHY FOG AND STRATUS. MAIN AREAS OF CONCERN WILL BE
THE TYPICALLY PRONE LOCATIONS ACROSS THE FAR INTERIOR /SOUTHWEST NH
AND NORTH CENTRAL AND WESTERN MA/.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
MODERATE CONFIDENCE THROUGH MONDAY NIGHT.
MODEST LOW LEVEL JET WILL HELP TO SUPPORT SOME SW GUSTS TO 25 KT
INTO THE EVENING ALONG THE SOUTH COASTAL NEARSHORE WATERS SO SCA
WILL CONTINUE. OVER THE OUTER WATERS...EXPECT WINDS TO REMAIN
BELOW SCA BUT BUILDING SEAS TO NEAR 5 FT SO SCA HERE AS WELL.
THE LOW LEVEL JET MOVES OFF THE COAST OVERNIGHT WITH DECREASING
WINDS. WINDS AND SEAS WILL BE BELOW SCA THRESHOLDS MONDAY INTO
MONDAY NIGHT.
A FEW SHOWERS/TSTMS POSSIBLE TONIGHT AND AGAIN MONDAY INTO MONDAY
EVENING. OTHERWISE...AREAS OF FOG WILL LIKELY REDUCE VSBYS LATER
TONIGHT INTO MONDAY...AND AGAIN MONDAY NIGHT.
OUTLOOK...TUESDAY THROUGH FRIDAY...
MODERATE CONFIDENCE. EXPECTING WINDS AND SEAS TO REMAIN BELOW SMALL
CRAFT CRITERIA THROUGH THIS PERIOD. MAY SEE SOME SOUTHWEST WIND
GUSTS UP TO 20 KT TUE NIGHT...BEFORE SHIFTING TO W-NW AND
DIMINISHING BY WED MORNING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
ANZ231>235-237.
SMALL CRAFT ADVISORY UNTIL 11 AM EDT MONDAY FOR ANZ254>256.
&&
SYNOPSIS...KJC
NEAR TERM...BELK/KJC
SHORT TERM...KJC
LONG TERM...BELK
AVIATION...BELK/KJC
MARINE...BELK/KJCHazardous weather outlook, Aug 31, 3:53 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
453 PM EDT SUN AUG 31 2014
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-012100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
453 PM EDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL
OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE
AND RHODE ISLAND.
.DAY ONE...TONIGHT.
THERE IS A LOW RISK FOR A FEW STRONG THUNDERSTORMS THIS EVENING.
SOME THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS. THERE IS ALSO
THE CHANCE FOR LOCALLY HEAVY RAINFALL...WHICH MAY PRODUCE
LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A LOW RISK FOR A FEW THUNDERSTORMS THROUGH MONDAY THAT
MAY PRODUCE LOCALLY HEAVY RAINFALL. SOME STORMS MAY CAUSE
LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-012100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
453 PM EDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Aug 31, 4:40 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
540 PM EDT SUN AUG 31 2014
CTZ002-312215-
HARTFORD-
540 PM EDT SUN AUG 31 2014
...STRONG THUNDERSTORMS MOVING INTO SOUTHERN HARTFORD COUNTY...
AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS NEAR WOLCOTT AND SOUTHBURY CONNECTICUT. THESE STORNMS
WERE MOVING TO THE NORTHEAST AT 30 MPH AND WILL BE AFFECTION
PORTIONS OF SOUTHERN HARTFORD COUNTY THROUGH 615 PM.
TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING...AND WIND GUSTS UP TO
30 MPH CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HARTFORD...NEW BRITAIN...WEST HARTFORD...BRISTOL...MANCHESTER...EAST
HARTFORD...SOUTHINGTON...GLASTONBURY...NEWINGTON...WETHERSFIELD...
FARMINGTON...BERLIN...ROCKY HILL...AVON...PLAINVILLE...HEBRON...
BURLINGTON...MARLBOROUGH...ALLENTOWN AND TERRYVILLE STATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL MAY CAUSE MINOR URBAN AND POOR DRAINAGE
FLOODING. DO NOT DRIVE THROUGH FLOODED ROADS. FREQUENT CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THESE STORMS. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH
AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES
AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4177 7248 4160 7241 4159 7241 4158 7246
4165 7251 4163 7271 4158 7275 4157 7280
4155 7282 4157 7285 4155 7285 4156 7288
4156 7295 4163 7293 4164 7294 4164 7299
4177 7301
TIME...MOT...LOC 2136Z 229DEG 24KT 4166 7265
FIELDSpecial weather statement, Aug 31, 5:09 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
609 PM EDT SUN AUG 31 2014
CTZ002-003-MAZ011-312300-
TOLLAND-HARTFORD-EASTERN HAMPDEN-
609 PM EDT SUN AUG 31 2014
...STRONG THUNDERSTORM AFFECTING NORTHERN HARTFORD COUNTY...
AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER BLOOMFIELD...OR NEAR WEST HARTFORD...
MOVING NORTHEAST AT 40 MPH.
FREQUENT LIGHTNING...TORRENTIAL RAINFALL AND WIND GUSTS UP TO 50 MPH
CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...HARTFORD...WEST HARTFORD...ENFIELD...WINDSOR...SOUTH
WINDSOR...BLOOMFIELD...LONGMEADOW...SUFFIELD...EAST LONGMEADOW...
ELLINGTON...WILBRAHAM...WINDSOR LOCKS...STAFFORD...SOMERS...EAST
WINDSOR AND HAMPDEN.
LAT...LON 4177 7272 4182 7276 4212 7248 4199 7230
TIME...MOT...LOC 2208Z 224DEG 33KT 4182 7272
FIELD
Special weather statement, Aug 31, 5:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
634 PM EDT SUN AUG 31 2014
CTZ002-312315-
HARTFORD-
634 PM EDT SUN AUG 31 2014
...STRONG THUNDERSTORM MOVING TOWARD SOUTHWESTERN HARTFORD COUNTY...
AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW PRESTON...OR 8 MILES NORTHEAST OF NEW
MILFORD...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH...BRIEFLY HEAVY RAINFALL...AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW BRITAIN...WEST HARTFORD...BRISTOL...SOUTHINGTON...NEWINGTON...
FARMINGTON...SIMSBURY...BLOOMFIELD...BERLIN...AVON...PLAINVILLE...
CANTON AND BURLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
&&
LAT...LON 4180 7296 4184 7293 4187 7281 4160 7272
4159 7273 4159 7276 4158 7294 4163 7293
4164 7294 4164 7298 4180 7302
TIME...MOT...LOC 2233Z 252DEG 32KT 4167 7327
FIELDSpecial weather statement, Aug 31, 5:41 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
641 PM EDT SUN AUG 31 2014
CTZ003-MAZ004-010>012-312330-
TOLLAND-NORTHERN WORCESTER-EASTERN HAMPDEN-EASTERN HAMPSHIRE-SOUTHERN
WORCESTER-
641 PM EDT SUN AUG 31 2014
...STRONG THUNDERSTORMS IN SOUTHEASTERN HAMPDEN...SOUTHEASTERN
HAMPSHIRE AND SOUTHWESTERN WORCESTER COUNTIES...
AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER EAST LONGMEADOW...HAMPDEN...AND WALES...
MOVING NORTHEAST AT 45 MPH.
TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...
AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WORCESTER...SHREWSBURY...LUDLOW...GRAFTON...HOLDEN...SOUTHBRIDGE...
AUBURN...BELCHERTOWN...WILBRAHAM...OXFORD...MILLBURY...CHARLTON...
PALMER...STAFFORD...SPENCER...LEICESTER...WARE...STURBRIDGE...MONSON
AND TEMPLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4199 7231 4212 7248 4254 7209 4223 7172
TIME...MOT...LOC 2239Z 225DEG 40KT 4206 7240
FIELD
Event by event
2 flash flood, 1 tornado, 1 flood. Local standard time, as filed.
Flash Flood, Worcester
- When
- August 31, 7:00 PM EST to 8:00 PM EST
- Where
- Worcester County, 0.99 mi SSE of North Brookfield to 0.65 mi S of North Brookfield
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.256, -72.076
Gilbert Street was flooded and impassable. Flood waters extended into a home.
Tornado, Worcester
- When
- August 31, 7:10 PM EST to 7:14 PM EST
- Where
- Worcester County, 0.69 mi S of South Worcester to 1.23 mi SW of Turnpike
- Rating
- EF0
- Path length
- 2.06 mi
- Path width
- 176 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.240, -71.800
A tornado touchdown occurred near the intersection of Perry Avenue and Fairfax Road. A narrow well-defined damage path extended past Saint Vincent Hospital to Gordon Street. The most significant damage was to trees, some of which were uprooted or snapped. Some trees landed on cars causing significant damage to the cars. A couple of trees landed on houses, but there was little structural damage to the houses. A few windows were broken by tree branches.
Flash Flood, Worcester
- When
- August 31, 7:23 PM EST to 9:00 PM EST
- Where
- Worcester County, 0.97 mi NNW of Westwood Hills to 1 mi E of Mt St James
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 42.294, -71.835
Numerous streets in Worcester were flooded and impassable. Manhole covers popped on Park Avenue. A car was stuck in flood waters on southbound Route 146 at exit 12. Cars were flooded in a parking lot on Glennie Street near the W. B. Mason store.
Flood, Middlesex
- When
- August 31, 8:44 PM EST to 10:00 PM EST
- Where
- Middlesex County, 1.36 mi NNE of North Lexington to 0.91 mi E of North Lexington
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.488, -71.220
Three lanes of Route 128 in Burlington were closed due to flooding. There was also 6 inches of flooding across the all lanes of Route 128 near North Street in Reading.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 31, 20141 injured · $2.1 million · EF1 · 144 events
- Lightning Strike in Pennsylvania, August 31, 20141 death · 1 injured · 1 event
- Heat in Virginia, August 31, 20141 death · 1 event
- Flash Flood and Hail in Kansas, August 31, 2014$2.3 million · 2.5 in hail · 15 events
- Hail and Damaging Winds in Iowa, August 31, 2014$100,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 34 events
- Flash Flood and Damaging Winds in New York, August 31, 20142 injured · $3,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20142.5 in hail · 15 events
- Flash Flood and Damaging Winds in New Jersey, August 31, 2014$15,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, August 31, 2014$12,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 11 events
- Damaging Wind and Lightning Strike in Florida, August 31, 20141 injured · 54 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539933, 539935, 539942, 539945.